Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 29, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 17, 2005, 5:48 PM CDT for Hand County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2005, 5:48 PM CDT (22:48 UTC)
- Expired
- Aug 17, 2005, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Hand County, SD
The radar
The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:48 PM CDT | HAIL 1.75 | 7 N Polo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 4:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KABR 172249 TORABR SDC059-172330- /O.NEW.KABR.TO.W.0029.050817T2248Z-050817T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 548 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... HAND COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 630 PM CDT * AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES NORTHWEST OF POLO...MOVING NORTHEAST AT 5 MPH. * THE TORNADO WILL BE NEAR... RURAL HAND COUNTY NORTHWEST OF POLO THROUGH 600 PM CDT THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4482 9928 4475 9919 4488 9893 4490 9924 $$ DORN
2 follow-up statements
000 WWUS53 KABR 172306 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 606 PM CDT WED AUG 17 2005 SDC059-172330- /O.CON.KABR.TO.W.0029.000000T0000Z-050817T2330Z/ HAND SD- 606 PM CDT WED AUG 17 2005 ...A TORNADO WARNING CONTINUES FOR HAND COUNTY UNTIL 630 PM CDT... AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.. THIS DANGEROUS STORM WAS LOCATED 1 MILE SOUTH OF ORIENT...OR 13 MILES SOUTH OF FAULKTON...AND MOVING NORTHEAST AT 5 MPH. LAW ENFORCEMENT REPORTED A FUNNEL CLOUD WITH THIS THUNDERSTORM. LAT...LON 4484 9923 4480 9911 4488 9893 4489 9922 $$ DORN
000 WWUS53 KABR 172330 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 630 PM CDT WED AUG 17 2005 SDC059-172340- /O.EXP.KABR.TO.W.0029.000000T0000Z-050817T2330Z/ HAND SD- 630 PM CDT WED AUG 17 2005 ...THE TORNADO WARNING FOR HAND COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 629 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE... THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4484 9923 4480 9911 4488 9893 4489 9922 $$ DORN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:20 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 17, 3:20 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT WED AUG 17 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND AGAIN THURSDAY NIGHT/FRIDAY. WARM FRONT LIFTED NORTH OF CWA THIS MORNING...WITH SFC LOW IN WRN CWA. 5H WAVE MOVING INTO WRN SODAK...AND CAN CLEARLY SEE LOCATION IN WATER VAPOR PIX. AIRMASS HAS BECOME INCREASINGLY UNSTABLE ACROSS CWA WITH SUN POKING THROUGH AND MOISTURE POOLING SOUTH OF WARM FRONT. CONVECTION NOW FIRING CLOSER TO LOW CENTER ON NOSE OF WAVE MOVING IN...AND FURTHER NORTH ALONG BOUNDARY IN NODAK. 7H TROF WILL MOVE EAST ACROSS CWA LATE AFTN/ERLY EVENING WITH INCREASING UVVS AND 7H THETA-E FORCING TAKING PLACE. STILL FEEL THAT SCT TSRA A GOOD BET ACROSS CWA. CONCERN IS THE AMOUNT OF TIME IT TAKES FOR FORCING TO MOVE INTO ERN CWA...WITH DOWNGLIDE/NEUTRAL FORCING GOING ON CURRENTLY. WILL CONT WITH CHC POPS THROUGH THE EVENING...TAPERING OFF AS LOW MOVES EAST INTO MN BY EARLY MORNING. NEXT CONCERN IS NEXT SYSTEM DROPPING DOWN AHEAD OF MAIN 5H LOW MOVING INTO WRN SASK BY 00Z FRIDAY. MINOR WAVES BEGIN TO IMPACT CWA AROUND 00Z FRIDAY AS FLOW BECOMES MORE SW IN NATURE. AM A BIT CONCERNED ABOUT FRONTAL MOVEMENT...AS NEXT FRONT THAT DROPS THROUGH DURING THURSDAY NIGHT INTO FRIDAY IS MORE PARALLEL TO FLOW WHICH GENERALLY LEADS TO A SLOWER FRONTAL PROGRESSION. HAVE KEPT SLGT CHC SHRA IN FOR ALL DAY FRIDAY TO ACCOUNT FOR THIS THINKING. REMAINDER OF WEEKEND LOOKS TO BE DRY AND PLEASANT AS CANADIAN HIGH PRESSURE MOVES OVER AREA. TEMP WISE...LOWERED TEMPS A BIT FROM GUIDANCE VALUES ON FRIDAY WITH INCREASED CLOUD COVER AND SCT SHRA IN AREA. OTW CURRENT FCST TEMPS APPEAR TO BE IN LINE AND DID ONLY COSMETIC TWEAKING. .LONG TERM...SUNDAY THROUGH WEDNESDAY FORECAST CHALLENGE IS LONGWAVE PATTERN EVOLUTION AND POTENTIAL S/W TROFPAS IN SWRLY FLOW ALOFT. MEDIUM RANGE SOLUTIONS HAVE BEEN TRENDING TOWARD HEIGHT RISES SUNDAY AND MONDAY ACROSS CWA BEHIND UPPER LOW EXPECTED TO BE CENTERED OVER GREAT LAKES REGION. LONGWAVE TROF BEING PROGGED TO IMPACT WEST COAST AT THAT TIME...AND MODELS PROGRESSIVELY TRANSLATE UPPER TROF EWD INTO NORTHERN PLAINS BY DAY 8...JUST OUTSIDE OF THIS FORECAST RANGE. MEANWHILE...BEFORE THE LONGWAVE TROFPA MID WEEK...A SERIES OF S/WS IN SWRLY FLOW RACE ACROSS REGION. FOR THIS REASON...HAVE INSERTED 20 AND 30 POPS INTO FORECAST FOR TUESDAY AND WEDNESDAY. TEMP FORECAST UNCHANGED WITH DAY 4 TEMPS CONTINUING TO BE INFLUENCED BY UPPER LOW OVER GREAT LAKES. WAA IS NOTED BY LATE DAY 4 AND PERSISTS THROUGH THE END OF THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ/DORN
Hazardous weather outlook, Aug 17, 5:08 AM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT WED AUG 17 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT WED AUG 17 2005 /408 AM MDT WED AUG 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS CENTRAL..NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND TRANSLATE EASTWARD THIS AFTERNOON AND TONIGHT AS AN AREA OF SURFACE LOW PRESSURE SHIFTS EAST TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS TODAY...ALTHOUGH THE ATMOSPHERE WILL BE CONDUCIVE FOR POSSIBLE ISOLATED TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT AS A COLD FRONT BEGINS TO PUSH SOUTH ACROSS THE STATE. AT THIS POINT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. ALBRECHT
In the hours before
Special weather statement, Aug 17, 2:08 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 208 PM CDT WED AUG 17 2005 MNZ039-SDZ003>011-015>017-033>034-180300- TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON- MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH- 208 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE... IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL SOUTH DAKOTA STANLEY... SULLY... IN NORTH CENTRAL SOUTH DAKOTA CAMPBELL... CORSON... DEWEY... EDMUNDS... FAULK... MCPHERSON... POTTER... WALWORTH... IN NORTHEAST SOUTH DAKOTA BROWN... DAY... MARSHALL... ROBERTS... THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA... FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH... MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE... WEBSTER AND WHEATON.
Special weather statement, Aug 17, 5:04 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 504 PM CDT WED AUG 17 2005 MNZ046-SDZ018>023-035>037-051-180300- BIG STONE-BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES- HYDE-SPINK- 504 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA BIG STONE... IN SOUTH DAKOTA THIS WATCH INCLUDES 11 COUNTIES IN CENTRAL SOUTH DAKOTA BUFFALO... HAND... HUGHES... HYDE... LYMAN... IN NORTHEAST SOUTH DAKOTA CLARK... CODINGTON... DEUEL... GRANT... HAMLIN... SPINK... THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE... FORT THOMPSON...HIGHMORE...MILBANK...MILLER...ORTONVILLE... PIERRE...PRESHO...REDFIELD AND WATERTOWN. MNZ039-SDZ003>011-015>017-033>034-180300- TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON- MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH- 504 PM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 727 REMAINS VALID UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE... IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL SOUTH DAKOTA STANLEY... SULLY... IN NORTH CENTRAL SOUTH DAKOTA CAMPBELL... CORSON... DEWEY... EDMUNDS... FAULK... MCPHERSON... POTTER... WALWORTH... IN NORTHEAST SOUTH DAKOTA BROWN... DAY... MARSHALL... ROBERTS... THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA... FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH... MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE... WEBSTER AND WHEATON.
Local storm report, Aug 17, 5:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 10 S LONG LAKE 45.71N 99.21W
08/17/2005 1.75 INCH MCPHERSON SD PUBLIC
SEVERAL CORN FIELDS FLATTENED
&&
HARDINGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:30 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 60 min |
| Aug 17, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 40 min |
| Aug 17, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 40 min |
| Aug 17, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 59 min |
| Aug 17, 5:52 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 49 min |
| Aug 17, 5:56 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 67 min |
| Aug 17, 6:17 PM CDT | Flash Flood Warning | ABR | Faulk, Hand | 6 hr |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.